Nebraska, 2023

Flash Flood in Nebraska, June 22, 2023

June 22, 2023 · NWS CYS · 1 event in 1 county or zone

Thunderstorms produced flash flooding in Scotts Bluff County the evening of 22 June 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced flash flooding in Scotts Bluff County the evening of 22 June 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 4:25 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 22, 4:25 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Thu Jun 22 2023

.SHORT TERM...(This afternoon through Friday night)
Issued at 1210 AM MDT Thu Jun 22 2023

Included a portion of this morning's discussion with convection
initiation imminent across the region once again early this
afternoon. Severe Thunderstorm Watch will be issued over the next
hour and will include most of the same counties/cities as
yesterday with most of southeast Wyoming outside of Carbon County
affected and most of the western Nebraska Panhandle this afternoon
and into this evening. Although activity maybe a bit more
isolated today compared to yesterday, once the 700mb to 800mb
temperature inversion dissipates this afternoon, thunderstorms
will become stronger and push east and northeast through this
evening. Large hail up to tennis ball size will be the primary
concern. Although, noting some low level (0-2 km) helicity in the
boundary layer as well with EHI around 2 to 4 from Albany county
eastward towards the central and northern Nebraska Panhandle.
Therefore, can not rule out one or two tornadoes with solid 0-3km
CAPE values and decent surface moisture, although not quite as
good as yesterday. Severe Thunderstorm Watch will be in effect
until 9 PM this evening, but the western Nebraska Panhandle will
see activity not starting until around 6 or 7 PM late this
afternoon.

More of the same for Friday with a greater risk for severe weather
across the plains. SPC issued an Enhanced Risk for locations east
of the I-25 corridor Friday afternoon and evening. With better
shear, impressive ML and MUCAPE, along with a potent upper level
trough moving through the area, Friday may be the busiest day of
the week with all modes of severe weather expected, including
tornadoes. Thankfully, flash flooding will start to become less
of a concern as thunderstorms are expected to move relatively fast
across the area. Will still have to watch training thunderstorms
which may result in some flooding concerns.

Previous Short Term Discussion...
issued at 245 AM MDT Thu Jun 22 2023

Dilemma today will deal with timing of convection. Still seeing
that mid level (700mb) capping inversion through 21Z or so before
it breaks. HRRR and RAP simulated radar are in disagreement with
convective initiation. HRRR shows the storms beginning west of the
Laramie Range in Albany County roughly 19-20Z. RAP shows
convection beginning more east across the southeast Wyoming plains
from Cheyenne to Lusk...into the northern Panhandle after
18Z. Don't think the severe storms will get going though until the
mid level cap breaks...so storms may develop earlier...but not be
severe until after 21Z. Storms will be severe with MUCAPE around
1500 to 1800J/KG across southeast Wyoming. 0-6km shear quite high
with 40-50kts advertised on GFS soundings. Especially in Albany
County where the HRRR is advertising the convection to start.
Both the HRRR and RAP are concentrating the convection in the
Platte/Goshen/Niobrara County area towards 00Z before it moves out
into the northern Panhandle after 00Z. Better instability though
will be down along the I-80 corridor however...so we will have to
wait and see how this convection eventually develops.

Better chances for severe storms still looks to be Friday when an
approaching upper low begins to force the surface front north and
east. GFS soundings showing much better MUCAPE around
2500-3000J/KG out in the Panhandle and around 2000-2500J/KG over
southeast Wyoming.

All modes of severe convective weather is possible today and
Friday including a few tornadoes. Better chances Friday we believe
with the better instability. SPC has Slight Risk areas outlined
for both today and Friday for portions of the CWA.

.LONG TERM...(Saturday through Wednesday)
Issued at 1137 AM MDT Thu Jun 22 2023

Overall, no major changes to this forecast package, with possible
high winds expected Saturday and continued unsettled weather early
next week.

Both the GFS and the Euro are in good agreement with mid to upper
level low ejecting eastward across northern Wyoming through
Saturday. Minor disturbance on the southern most flank of the cell
is expected to dig across the region, kicking up wind speeds along
the way. 700mb flow has winds increasing along these disturbances in
excess of 45 to 55 knots with forecast soundings indicating those
winds can mix down to the surface. In addition, the Random Forest
Wind Model guidance has also been capturing this feature with good
signals towards a stronger winds for the wind prone areas along the
I-25 and I-80 corridors. Ultimately, gaining confidence for a decent
wind event primarily on the I-25 corridor with the Craig to Casper
gradients and the NBM v4.1 Probability of Exceeding 41kts increasing
probabilities and echoing signals from other guidance. Main
uncertainty will include the wind prone areas along the I-80
corridor, with 700mb winds keeping much further eastward. However,
surface flow maintains a more favorable direction through the
mountain gaps and the NBM v4.1 Probability of Exceeding 48kts
hovering around a 50 percent. As a result, went ahead and left winds
elevated across the wind prones in southeast Wyoming. Will need to
think about a high wind watch in the next 24 hours if these trends
continue.

Active weather continues early next week, with an upper level trough
makings its way from the western seaboard through to the
Intermountain West. Strong to severe storms will be possible under
this setup, with good moisture return across the region and PWATs
just under 1 inch.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 521 PM MDT Thu Jun 22 2023

Wyoming TAFS...Another weather disturbance and abundant low level
moisture will help produce thunderstorm development through early
evening. Isolated thunderstorms will occur at Rawlins until 01Z,
with occasional thunderstorms at Laramie and Cheyenne until 02Z,
producing wind gusts to 40 knots along with visibilities to
2 miles and ceilings from 2500 to 3500 feet AGL. Overnight
tonight, areas of fog and low clouds will develop producing
visibilities from 2 to 5 miles and ceilings from 1500 to 2500 feet
AGL from 06Z to 15Z.

Nebraska TAFS...Another weather disturbance and abundant low level
moisture will help produce thunderstorm development early this
evening. Occasional thunderstorms will occur until 03Z, producing
wind gusts to 45 knots along with visibilities reduced to 2 miles
and ceilings near 2500 feet AGL. Overnight tonight, areas of fog
and low clouds will develop between 04Z and 15Z, reducing
visibilities to 2 to 4 miles along with ceilings from 1500 to 2000
feet AGL.

&&

.FIRE WEATHER...
Issued at 1137 AM MDT Thu Jun 22 2023

Minimal fire weather concerns through this weekend. Although much
drier air will push into central Wyoming starting on Friday and
lasting through the weekend, current green up conditions and
recently rainfall will inhibit any major concerns for the near
future.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT/GCC
LONG TERM...MD
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Jun 22, 11:36 AM MST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1236 PM MDT Thu Jun 22 2023

NEZ002-003-019>021-054-055-095-096-WYZ103-105>108-115>119-231845-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-North Laramie Range-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1236 PM MDT Thu Jun 22 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A Severe Thunderstorm Watch is in effect until 9 PM MDT late
this evening...

Thunderstorms will continue to develop early this afternoon
across Albany County and the Laramie Range. The storms are then
expected to move east into areas east of Interstate 25 by mid
afternoon and eventually into the Nebraska Panhandle by late
afternoon. Some of these storms will be severe...with large
hail...damaging downburst winds and possibly tornadoes through mid
evening. Heavy rainfall leading to possible flash flooding can
not be ruled out as well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Severe thunderstorms are possible Friday across most areas along
and east of the Laramie Range. Large hail...damaging downburst
winds...very heavy rainfall and a few tornadoes are possible.

Strong winds are possible Friday night into Saturday for the wind
prone areas of southeast Wyoming. Gusts of 60 to 65 mph are
possible.

.Spotter information statement...

Spotter activation may be needed in Albany County after 1
PM...east of Interstate 25 after 3 PM and in the Panhandle after 5
PM. Please contact NWS Cheyenne with any storm reports.

WYZ101-102-104-109>114-231845-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
1236 PM MDT Thu Jun 22 2023

This hazardous weather outlook is for portions of east central
Wyoming and south central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon. A few thunderstorms may become strong and contain small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 22, 4:37 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
537 PM MDT Thu Jun 22 2023

WYZ106-117-118-230015-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
537 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of northwestern Laramie
County through 615 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 25 miles east of Laramie, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Horse Creek and Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4134 10501 4135 10518 4161 10523 4160 10489
TIME...MOT...LOC 2337Z 188DEG 25KT 4142 10512

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, Jun 22, 4:47 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
547 PM MDT Thu Jun 22 2023

WYZ110-115-116-230030-
South Laramie Range WY-North Snowy Range Foothills WY-
Laramie Valley WY-
547 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of south central Albany
County through 630 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Bosler, or 24 miles northwest of Laramie, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rock River and Bosler.

This includes Interstate 80 in Wyoming between mile markers 285 and
305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4126 10576 4130 10593 4148 10603 4177 10598
      4164 10551
TIME...MOT...LOC 2347Z 197DEG 31KT 4154 10594

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wills
Local storm report, Jun 22, 5:00 PM MST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
600 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Hail             0.1 N Sinclair          41.78N 107.12W
06/22/2023  M0.75 inch       Carbon             WY   Cocorahs

&&
Special weather statement, Jun 22, 5:11 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
611 PM MDT Thu Jun 22 2023

WYZ108-230100-
Goshen County WY-
611 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southern Goshen
County through 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Meriden Rest Area, or 30 miles south of Torrington,
moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Torrington, Yoder, Huntley, Hawk Springs Campground, Hawk Springs
Recreation Area, Veteran and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4166 10406 4165 10431 4158 10457 4207 10464
      4208 10406
TIME...MOT...LOC 0011Z 195DEG 17KT 4167 10439

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, Jun 22, 5:47 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
647 PM MDT Thu Jun 22 2023

NEZ003-230115-
Box Butte NE-
647 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of south central Box
Butte County through 715 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alliance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4201 10293 4201 10308 4217 10315 4217 10287
TIME...MOT...LOC 0047Z 198DEG 15KT 4208 10297

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wills
Local storm report, Jun 22, 5:48 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
648 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Flash Flood      5 S Yoder               41.85N 104.29W
06/22/2023                   Goshen             WY   Public

            Water covering sidewalk, street and yard.

&&

Rubin

The radar

The Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scotts Bluff

When
June 22, 6:14 PM MST to 7:14 PM MST
Where
Scotts Bluff County, 1 mi NE of Morrill to 4 mi NW of Morrill
Cause
Heavy Rain
Reported by
Public
Coordinates
41.970, -103.916

Public reports flooded streets in Morrill and basement flooded in Stegall due to heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098692.